Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have dark patches. Got Desonide ointment from a dermatologist. Diagnosed angular cheilitis. Suggestions

DOCTOR OF THE MONTH - Dec 2013
Dec 2013
User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2002
Answered : 4140 Questions
Question
Hello,

I have dark patches at the corner of my mouth. I've developed a red itchy, flaky area there around a year and a half ago. I accidentally put rubbing alcohol on it which burned the infected areas. Not knowing what it was (and i still don't) it developed a dark patch, and now that patch itches here and there. I got a Desonide ointment from a dermatologist, and it hasn't worked at all. I got it around 9 months ago. The dermatologist said he thinks it was angular cheilitis. I'm not sure what it is, but it isn't going away!

I use to work in the sun, and rain. I no longer work in the sun and rain and it's been about 6 months since I've worked in the sun or rain. I also had my blood checked out, and everything was fine.
Posted Sat, 8 Jun 2013 in Skin Hair and Nails
 
 
Answered by Dr. Sanjay Kumar Kanodia 28 minutes later
Hello XXXXXX,

Welcome and thanks for posting your query to XXXXXXX

Myself Dr S K Kanodia and will try to provide you the best of information regarding your query.

After reading your query and thoroughly watching the picture it appears that presently you have the problem of “post-inflammatory hyperpigmentation” which we commonly call as “PIH”.
This is a common phenomenon occurring due to the simple phenomenon of wear and tear to the specific color-giving cells of the skin known as melanocytes. These cells are factory for color in our skin. In normal circumstances these secrete or produce the melanin pigment (the pigment because of which we have our own body color) according to it's own normal capacity. But in certain situations, where there is some injury or inflammation is present then that area heals with this phenomenon of PIH. Here in these situations these melanocytes produce more color due to the continuous stimulus of that inflammation.

Now in your case, you gave a history of red itchy, flaky area around one and half year ago, so that was the initial predisposing factor for the dark patch.
This condition is a simple phenomenon as I stated before and you should not be worried about it. There are various medications which can be used under medical guidance.

As I can not see the best resolution of the picture so I request you to kindly upload one close up picture with good resolution. For that you have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries for the same. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia)
Kindly tell me in brief if you have taken any kind of oral antibiotics or any long term medications for any health problem in last 2 years. Also kindly tell me regarding your diet (is it full of nutritional supplements or not).

I hope you would not be bothered to reply the above. Waiting for your reply so that I can guide you further.
Regards.
Dr Sanjay Kumar Kanodia
MD (Dermatology & Sexually Transmitted Diseases)
Above answer was peer-reviewed by
 
Follow-up: Have dark patches. Got Desonide ointment from a dermatologist. Diagnosed angular cheilitis. Suggestions 16 hours later
Hello Dr. XXXXXXX

Thank you for the reply. The ointment I have been using is Desonide cream .05%. However this ointment hasn't helped. Sometimes the patch gets a bit itchy. As for my diet, I usually drink a lot of water, I eat oatmeal, chicken, pancakes (white flour), fast food here and there, chili hot dogs, spaghetti and XXXXXXX meatballs. I try to watch how much carbs I eat after 8pm. If anything I try to maintain a balanced diet.

I've uploaded a new photo, please let me know if you get it. Thank you.

 
 
Answered by Dr. Sanjay Kumar Kanodia 4 hours later
Dear XXXXXX,

Thanks for replying and providing other details.

As per the details provided it does not appear to be related to "angular cheilitis". As this problem occurs in condition of nutritional deficiencies. As you are taking good diet and being young man it appears you are quite health conscious, so also this is unlikely to have the same.

In your case it appears that the things appeared trivially and due to the application of alcohol it actually further aggravated and then healed with hyper pigmentation. So you should not be worried about the previous incidence happened one and half year back. It is nothing serious to be discussed now.

For future aspect I request you to kindly do not rub or irritate the the area of inflammation (especially face) with any self medications. Avoid exposure to sunlight by wearing hat and applying sunscreen half an hour before going out and repeat application after 3 hours. Have more of vitamin C (all sour fruits like oranges and lime juice) and vitamin A (like papaya) containing fruits in your daily schedule.

Desonide will be less effective in the situation of post inflammatory hyper-pigmentation. It is a mild steroid meant for slight inflammatory condition of the skin only and not for pigmentation. So you can continue it for the problem of mild itching only. For your condition of dark patch we need certain lightening creams under medical advice for the best results. For suggesting such creams I need to see the exact grade of pigmentation.

I am bothering you again for uploading the picture as we have not received the same. It is important to have a close picture of your so that I can see the exact grade of pigmentation (the level of darkness) and suggest you the remedy accordingly.

For that you have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries for the same. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia) or even if you get some problem you can contact the customer care.
I hope you will take this positively for your best benefit.

With regards,
Dr Sanjay Kumar Kanodia
MD (Dermatology & Sexually Transmitted Diseases)
Above answer was peer-reviewed by
 
Follow-up: Have dark patches. Got Desonide ointment from a dermatologist. Diagnosed angular cheilitis. Suggestions 15 hours later
I really appreciate the reply again. This really does help me understand what it is. Here is another photo; I hope this one is more clear.
 
 
Answered by Dr. Sanjay Kumar Kanodia 5 hours later
Hi XXXXXX,

Thanks for replying and providing the good photograph. You are a smart man- definitely!!
To guide you further, you can apply certain skin lightening creams which contains the content like “kojic acid” or “azelaic acid” in it under medial advise. Apply the cream in a very thin layer so that it should not be visible by naked eye. It should be applied at night time only. After a continuous usage of minimum 2-3 months you will see visible results.

Eat a lot of fruits containing vitamin A (Papaya) in your diet. Also do not forget to do the sun protection. Hope I have answered your query. If you have any further questions, I will be happy to help in future also. If you do not have any clarifications, you can close the discussion and rate the answer.

With good health and glowing skin wishes.

Regards,

Dr Sanjay Kumar Kanodia
(MD- Dermatology & STD)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor